Question

Hi. I have always been quite thin and Im from a thin family but being pos this obviously causes concern for me. I find it difficult to put on and maintain weight. Im normally around 57 kilos.

I find that sometimes after a coffee (caffeinated) the world falls out my ass. Its a horrible feeling, leaving me empty and hollow. Plus food is not normally absorbed very well and...hey, I get worried.

Should I avoid caffeine? Should I cut out coffee altogther to avoid this happening? Im on Kaletra and Truvada.

Thank you for your work and time.

Answer

Some people (whether HIV+ or not) are sensitive to caffeine which can cause loose stools (and sometimes frequent urination). I have noticed that taking HIV meds (including Kaletra and Truvada) can further sensitize some patients to those side effects of caffeine. I would try a trial off caffeine for several weeks/months to observe what happens to your gut symptoms. Would also inform your HIV provider so he/she can consider other causes if problem persists or worsens. KH